Saturday, 7 December 2013

Red Skin Syndrome

I guess red isn't that bad. If I was green I would be more distressed. When I go that pearly purple colour it's really quite amazing. So what is this this red skin syndrome and how does it happen?

In a nutshell when people who are addicted to topical steroids stop using them or don't use enough the persons skin goes red. Cortisone creams and ointments that are prescribed to treat rashes actually do damage to the skin and other parts of the body. The more steroid creams people use the worse the damage, addiction and withdrawal symptoms are. In my case 4 days is the amount of time I can stay a regular flesh colour, then I go red and have to use the steroid ointments again.

To stop this viscous cycle of withdrawal I have to stop using the steroids. There's a great community of people who have done this or are in the process of breaking their addiction to steroids. You can find help here .


  1. Hey ozzy!

    Love your blog and especially your little plasticine red guy!!!!

    I will add you to my blog roll. X

  2. If you look at my most recent eczema updatesi have photos of my eczema... I thinking this is TSW... What do you think?

    The fact is though I went over a year steroid free and it flared to no avail.... hmm. What is involved in the withdrawal programme?

  3. From the ITSAN website here's a list of questions you can ask yourself to determine if you are having steroid withdrawal symptoms.
    Withdrawal can take longer than a year, so it is possible to experience symptoms while being steroid free for a year or more.

    Steroid withdrawal is not really a program. Applying steroids to our skin tricks our bodies into thinking that we are making enough steroids ourselves so our adrenal glands stop making it. When the affects of the steroid creams/ointments wear off we get symptoms of red itchy rash, swelling fatigue etc. After stopping the synthetic steroids our adrenal glands eventually wake up and start working again. There's no instant gratification. It's a journey.